Alert archive / Montana / High Wind Warnings in 2026

High Wind Warning 6, NWS Great Falls, MT

January 20, 20266 counties in Montana

NWS Great Falls, MT issued this high wind warning at Jan 20, 2026, 1:05 PM MST for 6 counties in Montana. It took effect at Jan 21, 2026, 12:00 AM MST. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2026, 1:05 PM MST (20:05 UTC)
In effect from
Jan 21, 2026, 12:00 AM MST
Expired
Jan 21, 2026, 8:00 AM MST
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 121 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 1:00 AM MSTNON-TSTM WND GST 6518 W Hogeland, MTMesonet station MTM37 19.9 N Zurich (MT-MESO).
Jan 21, 1:52 AM MSTNON-TSTM WND GST 647 Ese Hilger, MTMesonet station JPKM8 Judith Peak RAWS.
Jan 21, 1:53 AM MSTNON-TSTM WND GST 5915 E Whitlash, MTMesonet station GW0718 Joplin 25nnw.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2026-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2026-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WWUS75 KTFX 202005
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
105 PM MST Tue Jan 20 2026

MTZ304-311-211115-
/O.NEW.KTFX.HW.W.0006.260121T0700Z-260121T1500Z/
Eastern Toole and Liberty-Bears Paw Mountains and Southern Blaine-
Including the following locations: Shelby, Whitlash, Rocky Boy,
Galata, Devon, Lothair, Joplin, and Chester
105 PM MST Tue Jan 20 2026

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST 
WEDNESDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Toole and Liberty Counties, and Bears Paw 
  Mountains and Southern Blaine.

* WHEN...From midnight tonight to 8 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

IG
2 follow-up statements
833 
WWUS75 KTFX 210913
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
213 AM MST Wed Jan 21 2026

MTZ306-314-211500-
/O.EXA.KTFX.HW.W.0006.000000T0000Z-260121T1500Z/
Northern Blaine County-Fergus County below 4500ft-
Including the following locations: Chinook, Zurich, Hogeland,
Harlem, Fort Belknap, Lewistown, and Hilger
213 AM MST Wed Jan 21 2026

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph this 
  morning.

* WHERE...Fergus County below 4500ft and Northern Blaine County.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ304-311-211500-
/O.CON.KTFX.HW.W.0006.000000T0000Z-260121T1500Z/
Eastern Toole and Liberty-Bears Paw Mountains and Southern Blaine-
Including the following locations: Devon, Chester, Rocky Boy,
Whitlash, Joplin, Galata, Lothair, and Shelby
213 AM MST Wed Jan 21 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph this 
  morning.

* WHERE...Eastern Toole and Liberty Counties, and Bears Paw 
  Mountains and Southern Blaine.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
766 
WWUS75 KTFX 211433
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
733 AM MST Wed Jan 21 2026

MTZ304-306-311-314-211545-
/O.EXP.KTFX.HW.W.0006.000000T0000Z-260121T1500Z/
Eastern Toole and Liberty-Northern Blaine County-Bears Paw
Mountains and Southern Blaine-Fergus County below 4500ft-
Including the following locations: Lothair, Galata, Chinook,
Zurich, Harlem, Hogeland, Chester, Fort Belknap, Lewistown, Rocky
Boy, Joplin, Shelby, Devon, Whitlash, and Hilger
733 AM MST Wed Jan 21 2026

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

The threat has ended.

$$

IG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 11:15 AM MST, 1 hour 50 minutes earlier. Its key messages:

  • Gusty north to northwest winds and snow showers accompany a quick moving weather disturbance across north-central and central Montana this morning.
  • Another period of gusty north winds is expected later tonight through Wednesday morning across north-central Montana with locally stronger winds near the island mountain ranges.
  • A period of colder temperatures is likely Thursday and Friday with the coldest airmass affecting eastern portions of north- central Montana.
Area forecast discussion, Jan 20, 11:15 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 AM MST Tue Jan 20 2026

Aviation Section Updated.

.KEY MESSAGES...

- Gusty north to northwest winds and snow showers accompany a
  quick moving weather disturbance across north-central and
  central Montana this morning.

- Another period of gusty north winds is expected later tonight
  through Wednesday morning across north-central Montana with
  locally stronger winds near the island mountain ranges.

- A period of colder temperatures is likely Thursday and Friday
  with the coldest airmass affecting eastern portions of north-
  central Montana.

&&

.UPDATE...
/Issued 815 AM MST Tue Jan 20 2026/

Light snow will continue to push south through Central Montana
this morning. It will mostly diminish before it reaches
Southwestern Montana. If traveling in Central Montana this
morning be prepared for slick spots and reduced visibility. The
current Special Weather Statement handles the current situation
well. For the update, wind speeds and gusts were increased across
North-central Montana to better reflect current observations and
trends. Pops across portions of North-central, Central, and
Southwestern Montana were increased through early this afternoon
to reflect current observations and trends and the latest hi-res
model guidance. The rest of the forecast is on track. -IG

&&

.DISCUSSION...
/Issued 815 AM MST Tue Jan 20 2026/

 - Meteorological Overview:

The Northern Rockies and MT remain on the far SW periphery of a deep
upper level trough centered near Hudson Bay through the remainder of
the work week. The next clipper-type shortwave disturbance pivoting
around the trough will move south across the area this morning,
bringing a shift to gusty northwest winds and a period of snow
showers as it quickly moves through the area. Low level cold
advection and surface pressure rises will support gusts in the 30-40
mph range across much of north-central and central MT this morning
with a few higher gusts near the island mountain ranges. Enough
moisture and shallow instability (mostly below 700MB) will develop
across north-centrla MT this morning to support the development of
snow showers with enhanced coverage near the north slopes of central
MT mountains, especially the Little Belts and Snowies.

Snow showers and winds will decrease this afternoon as the quick
moving system exits the area with relatively dry and less windy
conditions persisting through this evening before the next
disturbance arrives later tonight. This system will have less
moisture and a limited coverage of a few snow showers/flurries as
it moves through early Wednesday morning, but potential for
higher wind/gust speeds as an area of 45-50kt flow at 850-700mb
moves across eastern portions of north-central MT, where a few
gusts in excess of 50 mph area possible near the island mountain
ranges.

Temperatures cool to near seasonal averages today with slight
additional cooling on Wednesday. More noticeable cooling is expected
Thursday and Friday as a strong surface high shifts from the
Canadian Prairies south through the Dakotas. The coldest of this
airmass remains east of the area but temperatures will fall below
seasonal averages with the coldest temperatures on the plains. Some
warming is likely this weekend as the upper level pattern
de-amplifies some and the Canadian trough shifts east, but the
area is likely to remain under a northwest flow aloft with some
uncertainty in the potential for additional disturbances to move
through by then. Hoenisch

 - Forecast Confidence & Scenarios:

Snowfall amounts in excess of 2 inches are likely (>70% probability)
across the Little Belts and Snowies this morning. Weakly unstable
northerly flow will favor some enhancement along and adjacent to the
north slopes of these ranges with some potential for a period of
more widespread snow showers across Judith Basin and Fergus Counties
this morning, where localized accumulation to around 1" is
possible. While snowfall amounts are fairly low, gusty winds will
occur with the snow showers and may may briefly impact areas along
US-87 from Belt east to Lewistown this morning with locally
reduced visibility. Hoenisch

&&

.AVIATION...
20/18Z TAF Period

As the front continues to move south over central and southwest
Montana, winds will increase right as the front passes along with
light snow showers that will primarily impact slantwise
visibility. Low-VFR to IFR CIGs are expected through the morning
before gradually lifting towards the late afternoon hours.

The next weather disturbance arrives on Wednesday with some
increasing low to mid-level clouds after 21/12Z which will bring
back low-VFR CIGs and periods of mountain obscuration across the
region.  -thor

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  20  30  10 /  50  10   0   0
CTB  32  16  26   4 /  30   0   0   0
HLN  35  17  31  11 /  50   0   0   0
BZN  33  12  30  10 /  40   0   0   0
WYS  27  -1  27  -3 /  40   0   0   0
DLN  36  13  35  14 /   0   0   0   0
HVR  31  13  24   2 /  30   0   0   0
LWT  32  15  26   6 /  80   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jan 20, 9:23 AM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
923 AM MST Tue Jan 20 2026

MTZ316-319-321-323-326-201900-
Gates of the Mountains-Helena Valley-Meagher County Valleys-
Canyon Ferry Area-Gallatin Valley-
Including the cities of Canyon Creek, Wolf Creek, Craig, Helena,
Martinsdale, Checkerboard, Ringling, White Sulphur Springs,
Toston, Townsend, Winston, Bozeman, and Gallatin Gateway
923 AM MST Tue Jan 20 2026

...Locally reduced visibility in areas of snow or snow showers
this morning across portions of Central and SOuthwestern
Montana...

Areas of light snow or snow showers are developing across Central
Montana and Southwestern Montana. Visibility will be reduced as
low as one mile at times. Total snowfall accumulations up to one
half inch are expected. Snow showers will decrease by early this
afternoon. If traveling slow down, use caution, make sure your
headlights are on, and be prepared for changing conditions.

Nearby

High Wind Warnings in Montana, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.